The legal and clinical implications of crushing tablet medication
VOL: 100, ISSUE: 50, PAGE NO: 28
Anthony James, DipN, IV and cannulation link nurse, diploma staff nurse, medical elderly ward, Castle Hill Hospital, Cottingham, East Yorkshire
A recent news report in Nursing Times highlighted the potential problems of concealing medicines in older patients’…
A recent news report in Nursing Times highlighted the potential problems of concealing medicines in older patients’ food (Godfrey, 2004) and it is often easier and quicker to pick up the tablet crusher than to re-order a soluble or liquid version of a particular medication. Nursing students have even commented on how registered practitioners are showing them how to crush tablets by putting the entire individual’s tablets and capsule medications into the tablet crusher and crushing them together. But is this safe practice?
It could be argued that the administration of medicines is the most common clinical procedure that a nurse will undertake (Shepherd, 2002). The manner in which a medicine is administered determines to some extent whether the patient gains any therapeutic value. It also determines whether any adverse effect is experienced.
For example, if an extended release drug is crushed this can destroy the extended release properties and the whole dose is then released over a period of 5-10 minutes instead of the intended 12-24 hours (Griffith, 2003).
It has recently been estimated that 75 per cent of all older patients will fail to comply with their medication regimes at some point during their stay in hospital (Wright, 2002). As patients get older the number of medications that they take usually increases, which can lead to an increase in non-compliance with medication regimes (Wright, 2002). There can be any number of reasons that a patient might become non-compliant, some of which include:
- Difficulty in swallowing large tablets or capsules;
- A genuine dislike of, or aversion to, the taste of a particular medication;
- The number of tablets having to be taken;
- Memory loss;
- Suffering from confusion.
Giving extended release preparations can aid compliance through reduced dosage frequencies and decreasing the number of different medications that patients have to take.
So what are the options facing the practitioner when this situation occurs? Covert administration by concealing the medication in food, opening capsules or crushing tablets are some of the examples that have been identified as being widespread. According to Wright (2002) 84 per cent of practitioners have admitted to administering medications in one or more of these ways.
Patients who are most likely to be receiving their medications in an inappropriate manner include those who have dementia and other psychiatric illnesses, those who have experienced a stroke and older patients who have swallowing difficulties (Bending, 2002).
Crushing tablets or opening capsules in order to assist a patient with swallowing difficulties appears to be a widespread activity (Wright, 2002). However, the Medicines Act 1968 stipulates that medicines intended for use by humans are subject to a product licence. The act also requires that prescription medications be given only in accordance with the directions of an appropriate practitioner who has prescribing authority. Crushing the tablets or opening capsules contrary to the prescribing practitioner would be in breach of the Medicines Act 1968 (Griffith, 2003). Consequently manufacturers do not assume any liability for any harm that befalls a patient or any person administrating medications in this way. According to Wright (2002), the administrating nurse must accept a percentage of liability for any harm caused to a patient by giving a medication in an unlicensed manner. He also goes on to forewarn us that judges would assess balances of liability on a case-by-case basis.
Giving advice or communicating information is subject to professional standards of care, therefore any inappropriate advice given to a patient or poor communication to other professionals regarding the crushing of tablets or the opening of capsules that resulted in harm would also give rise to liability in negligence.
In order to avoid any liability and to protect the safety of patients, before a practitioner crushes a tablet certain considerations must be taken into account:
- A pharmacist should be consulted regarding the safety of crushing the tablets or opening the capsules;
- A liquid/soluble preparation should be available;
- The prescribing officer should approve the crushing or opening of capsules where there is no alternative.
Practitioners can also put themselves in danger by inhaling airborne particles of the crushed tablets. An example of this would be tamoxifen, a cytotoxic drug routinely used in the management of breast cancer. This can be ordered as a liquid preparation (Mehta et al, 2004).
There may be times when tablets will need to be crushed in order to deliver essential drug therapy. This should only be done as a last resort and the practitioner must use her or his professional judgement. The NMC (2002) advocates that: ‘The administration of medicines is an important aspect of the professional practice of persons whose names are on the Council’s register. It is not solely a mechanistic task to be performed in strict compliance with the written prescription of a medical practitioner. It requires thought and the exercise of professional judgement.’
The British Association for Enteral and Parenteral Nutrition (BAPEN) has recently published guidance on the safe administration of medicines via enteral feeding tubes (BAPEN, 2004). The National Patient Safety Agency has also endorsed this guidance, although liquid preparations are advocated for first-line use. The guidance does acknowledge that there will be occasions when tablet crushing may be the only option (White, 2003). White also suggests that patients must not be denied their essential drug therapy, so there will inevitably be occasions when crushing tablets is unavoidable.
Enteral and parenteral feeding
There is a growing interest in enteral feeding as a means of delivering medications and new feeding tubes are being designed in order to share the capacity for medication delivery. However, there are areas to consider before administering any drug.
Some medications should not be crushed. Enteric-coated drugs have a coating designed to resist the gastric acids thereby protecting the drug and reducing any gastric side-effects. Crushing can compromise this.
Crushing or opening modified or slow-release drug capsules will cause the drug to be released all at once and could cause side-effects. Cytotoxic drugs or hormones should never be crushed or the capsules opened as exposure to the powder can be harmful (BAPEN, 2004).
Interactions with feeds
Other problems associated with enteral and parenteral feeding are blockages caused by interactions between the feed and drugs. For example, the metal ions in antacids bind to the protein in the feed and block the feeding tube. Crushing tablets that do not dissolve properly can also cause blockages. This could mean that the feeding tube might need replacing, extending the time the patient spends in hospital and exposing the patient to unnecessary interventions. The efficacy of a drug can also be affected by administering it crushed.
While public safety is at the heart of our daily activities, there are still approximately 10,000 serious adverse drug reactions reported each year, with approximately half of these from avoidable medication errors (Griffith, 2003). As professionals we should not be reactive and wait for events to happen. We should be asking appropriate questions and acting to prevent possible errors during our routine daily activities.
How can nurses control this habit of crushing tablets and opening capsules while still improving current practice? One way that has been suggested would be the use of local or ward policies/protocols. These must be up to date and based on relevant and expert evidence if they are to protect practitioners from liability (Wright, 2002). But does everyone adhere to protocols or policies? Continuing education and nursing student training should play a role in controlling this potentially dangerous practice.
Wherever possible the alternative liquid/soluble preparations should be used because crushing tablets is a practice that has the potential both to endanger patient safety and to contravene legal and professional requirements. With clear expectations and the development of new supportive practitioners nurses can make a difference in this area.
Albert Smith is an 83-year-old man who has Parkinson’s disease and has been admitted to hospital due to a small stroke, chest infection and mild depression.
Due to the stroke Mr Smith has a slight problem swallowing his food and medications. After a few days on the ward it became clear that his swallowing problem was becoming worse.
One morning during the drug round the staff nurse was accompanied by a nursing student. When they came to Mr Smith the staff nurse said that they would have to crush his medication and mix it with his porridge. The student watched as the staff nurse placed all the tablets in a tablet crusher. The student asked if the practice was safe and the staff nurse told her that nurses on the ward always crushed tablets if patients could not swallow them whole.
The student asked about adverse drug reactions caused by mixing the tablets. The staff nurse was not able to answer this question, but she agreed to get the doctor to review the medications and Mr Smith eventually received liquid and dispersible versions of his medications that were much safer and easier to take.